Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 28, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 14, 1998, 7:20 PM CDT for Brown County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1998, 7:20 PM CDT (00:20 UTC)
- Expired
- May 14, 1998, 8:25 PM CDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Brown County, NE
The radar
The North Platte radar (KLNX), 75 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:25 PM CDT | Hail 1.75 | Johnstown, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2036 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
252 WUUS1 KLBF 150017 RRA SVRLBF NEC017-150125- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 720 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN AND CENTRAL BROWN COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 825 PM CDT * AT 718 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF AINSWORTH OR 13 MILES SOUTH SOUTHWEST OF JOHNSTOWN MOVING NORTH AT 30 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... AINSWORTH BY 745 PM CDT JOHNSTOWN BY 745 PM CDT A TORNADO WATCH IS IN EFFFECT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:50 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 14, 2:50 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 250 PM CDT THU MAY 14 1998 ...FORECAST PROBLEM WILL BE CHANCE OF SEVERE THUNDERSTORMS AND POPS... MODELS SIMILAR MOVING 500 TROUGH OVER GREAT BASIN REGION SLOWLY EAST TODAY WITH HINT OF A SHORTWAVE WITH VORT LOBE MOVING INTO WESTERN NEBRASKA AT 00Z TONIGHT. 500 TROUGH WITH TIME BECOMES NEGATIVE TILTED BY 12Z WITH VORT MAX AND VORT LOBE INTO WESTERN NEBRASKA WITH BEST DYNAMICS SOUTH INTO KS. THE TROUGH THEN LIFTS TO THE NORTHEAST INTO GREAT LAKES REGION BY END OF FORECAST PERIOD. INSTABILITY IS THERE TONIGHT WITH LIFTED INDEXES PROGGED TO BE IN -2 TO -8 RANGE ACROSS CWA...700-500 DELTA T GREATER THAN 19 OVER CWA TONIGHT...850 AND 700 THTE RIDGES CENTERED OVER CWA EARLY TONIGHT AND THEN THESE MOVE OFF TO THE EAST. CAPES AT 00Z ARE PROGGED TO BE IN 500-3500 J/KG RANGE WITH MOST UNSTABLE AIR IN CWA OVER NORTHEAST CWA WHERE LLJ STAYS TONIGHT. WITH SHORTWAVE INTO SW NEB AT 00Z AND MODELS PROGGING MID LEVEL COOLING...THIS WOULD ALL INDICATE SIGNIFICANT THUNDERSTORM OUTBREAK TONIGHT. PROBLEM IS CAP WHICH REMAINS STRONG ON DDC...TOP AND OAX SOUNDINGS. FRONT IS ALSO NEARBY AND HAS ACTUALLY RETROGRESSED SLIGHTLY AS LBF DEW POINT WENT FROM 51 AT 18Z TO 56 AT 1930Z AND WIND WENT TO SOUTHEAST. A GOOD EXPLANATION FOR THIS WOULD BE SFC LOW PRESSURE DEVELOPING IN NORTHEAST COLORADO NEAR DEN WHICH WOULD TEND TO PULL THE FRONT BACK TO THE WEST. 18Z SFC FRONT POSITION SHOWED IT FROM BTWN ANW...ONL TO LXN TO NEAR MCK WITH DRYLINE ACROSS WESTERN KS. FEEL WITH VORT LOBE AND SHORTWAVE INTO SOUTHWEST NEBRASKA THIS EVENING...THIS WILL BE ENOUGH TO BREAK THE CAP...BUT PROBLEM REMAINS LACK OF SIGNIFCANT LOW LEVEL MOISTURE TO THE WEST OF LBF. FEEL THUNDERSTORM CHANCES WILL BE HIGHEST EAST OF A LINE FROM ANW...ONL AREA TO LBF WITH LOWEST CHANCES IN NORTHWEST CWA. BY TOMORROW...THINGS SHOULD BE DRYING OUT. SEE CCF FOR POPS IDEAS. RECOMMEND UPPING TEMPS SLIGHTLY IN VTN GROUPING TO NEAR 50 AND LOWER 50S FOR LBF...OGA AND IML ZONES. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE. CCF LBF BU 052/075 045/079 050 705200 ANW BU 052/073 045/079 052 706200 OGA BU 052/075 046/079 051 703100 ONL BU 054/073 047/080 054 706300 IML BU 053/075 046/080 051 703100 BBW BU 054/074 046/080 052 706200 VTN BU 050/072 044/080 052 703100 MICHELS
In the hours before
Local storm report, May 14, 6:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT THU MAY 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM 22 NE SPRINGVIEW NE 1.00 INCH HAIL
05/14/98 KEYA PAHA
M. MUTCHLERLocal storm report, May 14, 6:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT THU MAY 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 23 NE SPRINGVIEW NE 1.75 INCH HAIL
05/14/98 KEYA PAHA
M. MUTCHLERLocal storm report, May 14, 7:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT THU MAY 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM 6 WNW JOHNSTOWN NE 0.88 INCH HAIL
05/14/98 BROWN
M. MUTCHLERLocal storm report, May 14, 7:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT THU MAY 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM 6 WNW JOHNSTOWN NE 0.88 INCH HAIL
05/14/98 BROWN
M. MUTCHLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:10 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.